IDEAS home Printed from https://ideas.repec.org/
MyIDEAS: Login to save this article or follow this journal

Star-shaped probability weighting functions and overbidding in first-price auctions

  • Armantier, Olivier
  • Treich, Nicolas

There is a debate about whether risk aversion is the main source of overbidding in a first-price independent private values auction. As an alternative, we adopt a non-expected utility framework, and identify an interpretable property on the probability weighting function which always induces overbidding.

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

File URL: http://www.sciencedirect.com/science/article/B6V84-4W45WDY-1/2/4a7f79ccd8963f4b8e2efcf3a0db4a4a
Download Restriction: Full text for ScienceDirect subscribers only

As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.

Article provided by Elsevier in its journal Economics Letters.

Volume (Year): 104 (2009)
Issue (Month): 2 (August)
Pages: 83-85

as
in new window

Handle: RePEc:eee:ecolet:v:104:y:2009:i:2:p:83-85
Contact details of provider: Web page: http://www.elsevier.com/locate/ecolet

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:

as in new window
  1. Yaari, Menahem E, 1987. "The Dual Theory of Choice under Risk," Econometrica, Econometric Society, vol. 55(1), pages 95-115, January.
  2. Cox, James C & Smith, Vernon L & Walker, James M, 1985. "Experimental Development of Sealed-Bid Auction Theory: Calibrating Controls for Risk Aversion," American Economic Review, American Economic Association, vol. 75(2), pages 160-65, May.
  3. Quiggin, John, 1982. "A theory of anticipated utility," Journal of Economic Behavior & Organization, Elsevier, vol. 3(4), pages 323-343, December.
  4. Jacob K. Goeree & Charles A. Holt & Thomas R. Palfrey, 2000. "Quantal Response Equilibrium and Overbidding in Private-Value Auctions," Virginia Economics Online Papers 345, University of Virginia, Department of Economics.
  5. Cox, James C & Smith, Vernon L & Walker, James M, 1988. " Theory and Individual Behavior of First-Price Auctions," Journal of Risk and Uncertainty, Springer, vol. 1(1), pages 61-99, March.
  6. Mich�le D. Cohen, 1995. "Risk-Aversion Concepts in Expected- and Non-Expected-Utility Models," The Geneva Risk and Insurance Review, Palgrave Macmillan, vol. 20(1), pages 73-91, June.
  7. Luce, R Duncan & Fishburn, Peter C, 1991. " Rank- and Sign-Dependent Linear Utility Models for Finite First-Order Gambles," Journal of Risk and Uncertainty, Springer, vol. 4(1), pages 29-59, January.
  8. Wakker, Peter & Tversky, Amos, 1993. " An Axiomatization of Cumulative Prospect Theory," Journal of Risk and Uncertainty, Springer, vol. 7(2), pages 147-75, October.
  9. Alain Chateauneuf & Michèle Cohen & Isaac Meilijson, 2004. "Four notions of mean preserving increase in risk, risk attitudes and applications to the Rank-Dependent Expected Utility model," Université Paris1 Panthéon-Sorbonne (Post-Print and Working Papers) halshs-00212281, HAL.
  10. Landsberger, Michael & Meilijson, Isaac, 1990. "Lotteries, insurance, and star-shaped utility functions," Journal of Economic Theory, Elsevier, vol. 52(1), pages 1-17, October.
  11. Safra, Zvi & Segal, Uzi, 2001. "Rank-dependent preferences without ranking axioms," Journal of Mathematical Economics, Elsevier, vol. 35(4), pages 547-562, July.
  12. Drazen Prelec, 1998. "The Probability Weighting Function," Econometrica, Econometric Society, vol. 66(3), pages 497-528, May.
  13. Schmidt, Ulrich & Zank, Horst, 2001. "A new axiomatization of rank-dependent expected utility with tradeoff consistency for equally likely outcomes," Journal of Mathematical Economics, Elsevier, vol. 35(4), pages 483-491, July.
  14. Chew, Soo Hong, 1983. "A Generalization of the Quasilinear Mean with Applications to the Measurement of Income Inequality and Decision Theory Resolving the Allais Paradox," Econometrica, Econometric Society, vol. 51(4), pages 1065-92, July.
Full references (including those not matched with items on IDEAS)

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

When requesting a correction, please mention this item's handle: RePEc:eee:ecolet:v:104:y:2009:i:2:p:83-85. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Zhang, Lei)

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.

This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.